I was just wondering if anyone else had a bad experience with using Metformin (medication used for treatment of diabetes)? My doctor wants me to believe that my panic attacks and anxiety problems are not at all related to my usage of Metformin in the past. I'm aware that I was already stressed out, but I believe that Metformin pushed me over the edge.
I'm not diabetic, but I have a family history of diabetes. My doctor prescribed me Metformin upon my initiative as a treatment for PCOS. I put up with its common side effects (diarea and cramps) for the sake of losing weight. In 4 weeks I lost 4.5 pounds, and I was pretty happy with it. I gradually increased the dosage of Metformin to 1500 mg per day.
Then, out of the blue, I started having problems with swallowing and breathing. I saw the doctor right away, but she just dismissed it as stress. I continued using Metformin, so the symptoms worsened to the point that I hyperventilated a couple of days later. I ended up in the emergency room where everything checked out fine, so the emergency doctor diagnosed my problems as anxiety. He was nice enough to prescribe me some Xanax to calm me down.
My primary doctor reassured me that my anxiety had nothing to do with Metformin. Just to have a peace of mind I stopped taking Metformin for about two weeks. My anxiety symptoms withered away in a week's time. I convinced myself that taking Metformin had nothing to do with my anxiety, so I decided to start using it again. After about a week of taking Metformin, I had a really bad panic attack at work, but luckily I had Xanax with me. The symptoms of this panic attack were a combination I never experienced before (or after for that matter): shortness of breath, chills, strong metallic taste in my mouth (which seemed to extend down my throat), and diziness. This was enough for me, so once I got home I threw all my Metformin pills away.
Anxiety did not just go away this time, even though I stopped Metformin. I ended up taking Buspar regularly, and Xanax occasionaly, as well as seeing a psychiatrist once a week. Now, several weeks later, I feel a lot better. My doctor views this as a final proof that my anxiety was never related to my usage of Metformin. I believe that Metformin has upset some chemical balance in my body.
Anybody's thoughts on this would be greatly appreciated.
althought I have never taken the medication you were on and this is only just my opinion It sounds to me the medication could have brought on the panic attacks, have you ever had panic attack in the past? Have you been under any kind of stress latley? seems when you stopped the medication the panic attacks stopped. one thing I have learned is you know your body more than anyone eles and you know when something isn't right with you when i started with my panic attacks/anxiety I kept telling my doctor something isn't right and she just kept ignoring my symptoms I say find a doctor who will listen and will get to the bottom of the
cause don't stop util you get answers.
My question to you is I am also taking buspar and it helps with the anxiety but not with the panic attacks, you said you were taking buspar and xanax toghether, I didn't know you can take the two together, did this help you with the panic attacks? and how many MG did you take? maybe xanax could help me if taken together.
One of the side effects that I experienced while on Amaryl (a diabetes med) was low blood sugars in the afternoon. (Glucose <60 mg/dL).
Without this med, my glucose never drops below 70 mg/dL. One of the symptoms I experienced was somewhat irritation and anxiety combined. I wonder if you might have been experiencing symptoms of hypoglycemia?
As far as the anxiety meds...my physician kept telling me that he had some meds for me if my anxiety level became intolerable. Last October, I tried Paxil for a few days, and by day 4 I discovered a whole new meaning to what "anxiety" was. I went off of it and I just work through the occasional periods of anxiety that I now feel--but those periods are becoming more rare all the time.
[This message has been edited by ubernier (edited 07-24-2003).]
I have diabetes for which I take metformin, 1500mg is a fairly large dose for a diabetic and may have lowered your bloodsugar too far, causing the panic attacks,( hypoglycemia) get some test strips and check your own blood sugar, they use a drop of blood, types where you match colors are available so a testing machine isnt needed
Thanks to both of you for your input on this.
I never had panic attacks before taking Metformin, hence I would never feel comfortable using that medication ever again. I do agree that my panic attack at work looks a lot like a case of hypoglycemia. I did feel stressed out quite a bit, but I've been through worse in the past without having panic attacks. Maybe I'm just getting old (LOL).
Currently, I'm taking 15 mg of Buspar at night. I take Xanax (0.25 - 0.50 mg) only when I'm having panic attacks (which happens usually during the day). I'm thinking about stopping Buspar completely - I might give it a try this weekend after I talk to my psychiatrist.
Thanks hry33 on your helpful suggestions. I'll try to check my glucose levels at the time when I have panic attacks. I haven't had any serious ones this week though, which is a good thing. Now I mostly get the annoying "lump in the throat" symptoms, which I try to ignore and sometimes succeed in it.
You are right and your doctor is wrong. There is no doctor under the sun who would ever admit a drug they prescribed caused you problems, which makes sense because they want to avoid any legal actions, especially since you don't have diabetes... which means the drug was given for an "off-label" use and not for what it is supposed to be prescribed for.
The fact you had anxiety/panic after quitting does not prove it's you and not the drug. Sometimes drugs will leave some lingering effects that take quite awhile to right themselves again. Those lingering effects were treated with the Buspar and Xanax; however, extra drugs only delay complete recovery. If you slowly wean off those(never cold turkey), you may still have some anxiety but over time it will get better again. Meanwhile, I've heard sometimes things like milk and chammomile tea calm mild anxieties, along with consistant exercise and nutrition.
It is extremely unlikely that metformin is causing your anxiety, via hypoglycemia or in any other way. In fact, metformin is known for sometimes having an anti-depressant effect, although this might be due to a positive mental reaction to improved sugar control.
One of the advantages of metformin is that it cannot, except perhaps in very rare cases, cause hyopglycemia in someone who isn't already taking either insulin or an insulin-inducing diabetes medication. This is because it doesn't increase the amount of insulin, but rather improves how the body uses it. Except for some people who have kidney disease, metformin is a very safe medication. But it's a good idea to supplement with vitamins B6, B12 and Folic Acid while you're taking it, since it can reduce absorption of those nutrients, which are important in many aspects of health.
I am not diabetic but I am glucose impaired, and I take metformin both to help prevent diabetes and because it does so much to help me keep the pounds off. I only take 1000mg a day, but it definitely helps. I have Social Anxiety and Generalized Anxiety (for which I take medication), and metformin certainly has had no negative impact on my anxiety treatment.
Your doctor is not trying to hide anything from you. Metformin is often given for PCOS with great results. If you are concerned about possible hypoglycemia, buy or borrow a glucose meter and measure your blood sugar next time you feel anxious at home.
And by all means, if the anxiety continues, seek treatment, preferably from a psychiatrist (or start with a counselor or psychologist).
[This message has been edited by RickRick (edited 07-25-2003).]